Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 83, NWS Midland/Odessa, TX

September 19, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2022, 3:37 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 3:37 PM CDT (20:37 UTC)
Expired
Sep 19, 2022, 6:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 182 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS54 KMAF 192037
FFWMAF
TXC109-192345-
/O.NEW.KMAF.FF.W.0083.220919T2037Z-220919T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
337 PM CDT Mon Sep 19 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Culberson County in southwestern Texas...

* Until 645 PM CDT /545 PM MDT/.

* At 337 PM CDT /237 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  McKittrick Canyon and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3199 10480 3200 10461 3181 10465 3183 10482

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
377 
WGUS74 KMAF 192224
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
524 PM CDT Mon Sep 19 2022

TXC109-192345-
/O.CON.KMAF.FF.W.0083.000000T0000Z-220919T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
524 PM CDT Mon Sep 19 2022 /424 PM MDT Mon Sep 19 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT/545 PM 
MDT/ THIS EVENING FOR NORTHWESTERN CULBERSON COUNTY...

At 524 PM CDT /424 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1.5 and 3 
inches of rain have fallen. Flash flooding is ongoing. While rain 
has largely come to an end, flooding and flash flooding may continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, highways,
         streets and underpasses as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
  McKittrick Canyon and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3199 10480 3200 10461 3181 10465 3183 10482

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:22 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 19, 2:22 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
222 PM CDT Mon Sep 19 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 214 PM CDT Mon Sep 19 2022

Isolated thunderstorms are once again firing in the Guadalupe
Mountains, especially near Queen and Pine Springs. There isn't much
movement on these storms so there may be some flooding in low water
crossing areas downstream. Rainfall amounts do not appear enough to
warrant a flash flood warning but this will be closely monitored
this afternoon. Low clouds moved north into the Permian Basin this
morning and though they are lifting, there still may be enough to
inhibit warming a degree or two. Tomorrow will be very similar to
today with isolated afternoon thunderstorms in the Guadalupe
Mountains and a cumulus field over the Permian Basin. Highs will be
nearly identical to today with the only century readings near Rio
Grande Village.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 214 PM CDT Mon Sep 19 2022

Rinse and repeat pattern will continue as upper-ridge center will
be positioned directly overhead by mid-week through Friday. Highs
will remain above-normal as a result with the highest heights
focused over western and central TX. Expected a continuation of
90s with 80s in the mountains and 100+ along the RGV. Shortwave
trough over the Midwest will flatten the ridge Fri/Sat as it
pivots eastward which will initiate the downward trend in
temperatures in the extended. By Sun/Mon, a digging shortwave on
the backside of the longwave trough over the eastern CONUS will
help send a cold front into the region. Temperatures early next
week may be in the 80s for highs with some 50s over the northern
half of the region for lows. We are getting closer to when this
occurs climatologically so it'll be something to monitor. Precip
still looks meager, but the chances are non-zero at this time,
which is better than any point this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Sep 19 2022

MVFR CIGs have lifted to VFR across the area and will steadily
lift through the afternoon to SCT-BKN040-060. These clouds will
dissipate after 00Z but may reappear near 12Z tomorrow though
confidence is not high enough to include in the TAFs at this time.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  94  69  95 /   0   0   0   0
Carlsbad                 67  91  65  91 /  10  10   0   0
Dryden                   71  90  70  91 /   0   0   0   0
Fort Stockton            68  91  67  92 /   0  10   0   0
Guadalupe Pass           64  83  63  84 /  10  10   0   0
Hobbs                    65  89  64  90 /   0   0   0   0
Marfa                    58  85  57  87 /  10  10   0   0
Midland Intl Airport     68  90  68  92 /   0   0   0   0
Odessa                   69  90  68  91 /   0   0   0   0
Wink                     70  92  68  93 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....87
AVIATION...10
Hazardous weather outlook, Sep 19, 2:51 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
251 PM CDT Mon Sep 19 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-202000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
251 PM CDT Mon Sep 19 2022 /151 PM MDT Mon Sep 19 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and early
evening,mainly over the Guadalupe and Delaware Mountains, but a few
storms are possible over the Davis mountains and the Rio Grande
Valley. Brief heavy rain, lightning, and gusty winds are possible.
Localized flooding concerns may develop.

Minor river flooding of the Rio Grande will continue from Presidio
through Johnson Ranch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor river flooding of the Rio Grande will continue from Presidio
through Johnson Ranch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:24 PM CDTAreal Flood AdvisoryMAFCulberson2 hr
Sep 19, 3:01 PM CDTSevere Thunderstorm WarningMAFCulberson29 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.